Tornadoes · United States · Iowa · 2018

EF1 tornado, Prairie City to Otley, Iowa, July 19, 2018

From Prairie City to Otley, this EF1 tornado ran 4.0 miles across Jasper and Marion counties on July 19, 2018, touching down at 3:45 PM CDT and reaching 500 yards wide. It killed nobody, and did $8,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 19, 2018
Touchdown
3:45 PM CDT (20:45 UTC)
Lifted
3:52 PM CDT (20:52 UTC)
On the ground
7 minutes
Path length
4.0 miles (6.4 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
$3,000
Counties
Jasper and Marion counties
Touchdown point
41.529, -93.064
Lift-off point
41.489, -93.010
Record number
1807191445-01

The damage survey

14 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 144 mph.

  • Healthy tree cleanly snapped ~ 8 feet up. Lots of other tree damage of varying degrees in area. Convergent pattern in flattened corn.
  • Wide swaths of corn knocked over. Evidence of convergent flow in the corn. Approx. 3 miles east of Monroe.
  • Barn moved from foundation and destroyed. Widespread tree damage on property. Shingle damage on house.
  • Not pictured (due to safety concerns at site) vertical I-beam columns failed and sheared off at top and bottom. Report from USAR survey of site.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A setup for some rotating storms was in place over much of central and southern Iowa. A low pressure system situated northwest of the state slid to the northeast throughout the day, eventually moving into western and central Minnesota. Given its fairly mature frontal situation, an occluded front dropped into northwest Iowa with the warm front extending E/SE from central Iowa and the cold front dropping back to the SW. At the surface within the warm sector observations were favorable with temperatures into the mid 80s and dew points in the low to mid 70s. Looking in more detail, lifted condensation levels were quite low with values under 750 meters, MUCAPE values were modest in the 1000-3000 J/kg range, effective bulk shear was in excess of 40 kts, and effective storm relative helicity was around 200 m2/s2 to name a few. Resulting composite indices correctly highlighted an increased chance for supercells and tornadic potential as seen with supercell composite values in excess of 12 and significant tornado parameter values in the 3 to 5 range in the afternoon. All of which taking into account the general setup, understandably unable to account for storms potentially tapping into additional shear and helicity generated from rooting themselves along outflow boundaries. ||The result was a sizable tornado outbreak across Iowa, including more than a dozen confirmed tornadoes. The tornadoes of most note occurred in the NE Des Moines Metro (specifically Bondurant), Pella, and Marshalltown. The Bondurant area actually experienced two tornadoes, which were concurrently on the ground, but fortunately only one actually caused damage (EF2) within town. The Pella tornado tacked on the north side of town, directly hitting the Vermeer plant, causing EF3 damage. The Marshalltown tornado entered the town from the NW and tracked into the downtown area before exiting and weakening east of town. Widespread damage was experienced in Marshalltown including to the Lennox plant and the County Courthouse. All in all, while numerous injuries were experienced and millions of dollars of damage, no direct fatalities were reported from the tornadoes.

Tornado developed southeast of Prairie City and tracked to the southeast. Remained in rural areas producing crop and tree damage before dissipating.

Tornado developed east of Monroe and tracked southeast for entire path. Damage was mainly to trees and crops although a machine shed lost a small part of its roof near the start of the tornado. There was impressive flattening of crops near the county line where path widened to 500 yards. Tornado crossed from Jasper into Marion county.

Path continued into Marion county from Jasper county. In Marion county, the tornado remained in rural cropland damaging crops and trees.

Brief tornado east of Otley with little if any damage. Reported by a storm chaser with path found using high resolution satellite imagery.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jul 19, 3:32 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 19, 3:32 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
332 PM CDT Thu Jul 19 2018

.SHORT TERM.../Tonight through Friday/
Issued at 326 PM CDT Thu Jul 19 2018

Short-wave disturbance moving through the upper Midwest has dragged
a warm front across central Iowa this afternoon with surface low
feature off to the northwest. Isentropic lift kept cloudy conditions
ahead of the warm front, and a cumulus field has developed within
the warm sector. The main concern this afternoon will be the
potential for severe weather. ML CAPE in excess of 2000 J/kg
accompanied with 0-6 km bulk shear of 40 knots can foster strong
thunderstorms, especially in the eastern portion of the CWA. The
limiting factor to severe potential this afternoon are weak lapse
rates of ~6.5 C/km across Iowa, which can keep buoyant parcels from
reaching a great depth. The main threats with thunderstorms will be
large hail and damaging winds. Overall shear environment could
support an isolated tornado threat, conditional on available
boundaries to ingest extra helicity. CAM solutions overall in decent
agreement on the development of a few isolated supercells later this
afternoon into the early evening hours across the eastern CWA.
Thunderstorm and rain shower chances will continue overnight for the
northern and central parts of the CWA as the cold front then sweeps
through.

Cold front will continue to sweep through as the short-wave
disturbance lifts across the upper Midwest. Cyclonic flow keep
conditions overcast on Friday after the frontal passage. Frontal
passage will keep surface conditions stable on Friday.

.LONG TERM.../Friday night through Thursday/
Issued at 326 PM CDT Thu Jul 19 2018

An unseasonably strong upper low will be moving east into the Great
Lakes and Ohio Valley this weekend. The upper low appears to be
cutoff by then as it slowly drifts south over the next several days.
Meanwhile, the upper ridge will be centered over the southwest U.S.
through the period. Another strong shortwave through is forecast to
move into the upper midwest by the middle of next week. The long
range models are in good agreement including the GFS/ECMWF and the
GFSensemble for the overall weather pattern.

For Iowa, a large area of surface high pressure will dominate the
weather this weekend with slightly below normal temperatures and dry
weather. The before mentioned shortwave trough early next week will
be accompanied by another cold front which should be mainly dry.
This front should reinforce the cooler than normal airmass.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1219 PM CDT Thu Jul 19 2018

Ceilings in northern Iowa are slowly lifting. The warm front
continues to move north producing rain showers. Main concern will
be thunderstorm development across northern and northeastern Iowa
this afternoon. Gusty winds, hail, and heavy rain are the
threats. Thunderstorms that move over terminals will result in IFR
and possibly LIRF conditions this afternoon. After the cold front
passes through, cyclonic flow will allow for stratus development
toward this evening and overnight with IFR conditions likely at
MCW and ALO. Conditions should remain MVFR to VFR across central
Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Krull
LONG TERM...Johnson
AVIATION...Krull
Hazardous weather outlook, Jul 19, 4:40 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
440 AM CDT Thu Jul 19 2018

IAZ004-015-023-200945-
Emmet-Palo Alto-Pocahontas-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Mainly non severe thunderstorms are expected today. Locally heavy
rainfall is the main concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Additional non-severe thunderstorm chances return Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ024-200945-
Humboldt-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail, damaging thunderstorm winds and isolated
tornadoes will be possible. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Additional non-severe thunderstorm chances return Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

IAZ005>007-016-017-025>028-035>039-047>050-059>062-072>075-
083>086-094>097-200945-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-
Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-
Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail, damaging thunderstorm winds and isolated
tornadoes will be possible. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional non-severe thunderstorm chances will occur over northeast
sections of the outlook area Friday and across the north Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

IAZ033-034-044>046-057-058-070-071-081-082-092-093-200945-
Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-
Adams-Union-Taylor-Ringgold-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a marginal threat for severe thunderstorms today. Large
hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional non-severe thunderstorm chances will occur Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

REV

In the hours before

Local storm report, Jul 19, 3:15 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     FUNNEL CLOUD     3 WSW STORY CITY        42.16N 93.64W
07/19/2018                   STORY              IA   EMERGENCY MNGR

            LOCATION APPROXIMATE. REPORTED WELL
            NORTHEAST OF HIGHWAY 17 AND E18.

&&

ANSORGE
Local storm report, Jul 19, 3:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TORNADO          4 NNE BONDURANT         41.75N 93.44W
07/19/2018                   POLK               IA   TRAINED SPOTTER

            METEOROLOGIST REPORTS MACHINE SHED DESTROYED
            WITH PINE TREES/POWER LINES OVER THE ROAD
            NEAR THIS LOCATION. TIME ESTIMATED.

&&

ANSORGE
Local storm report, Jul 19, 3:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     FUNNEL CLOUD     2 E MAXWELL             41.89N 93.36W
07/19/2018                   STORY              IA   PUBLIC

&&
Local storm report, Jul 19, 3:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TORNADO          1 W STORY CITY          42.19N 93.61W
07/19/2018                   STORY              IA   FIRE DEPT/RESCUE

            BRIEF TORNADO JUST WEST OF STORY CITY.
            LOCATION ESTIMATED.

&&

ANSORGE
Local storm report, Jul 19, 3:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TORNADO          2 E COLLINS             41.91N 93.27W
07/19/2018                   STORY              IA   LAW ENFORCEMENT

            LOCATION APPROXIMATE.

&&

ANSORGE
Local storm report, Jul 19, 3:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TORNADO          3 W REASNOR             41.58N 93.09W
07/19/2018                   JASPER             IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

ANSORGE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

8.8 hours before the tornado, 211 km from the path. July 19, 2018.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -97505, lifted condensation level 1807 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -12 square meters per square second, 0 to 6 km bulk shear 13 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-97505 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

3.2 hours after it, 211 km from the path. July 20, 2018.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1195 joules per kilogram, CIN -65, lifted condensation level 653 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 291 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-65 J/kg
Surface CAPE
1236 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.1
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The surface observations

Pella (PEA), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 62 km away, was scanning. The volume nearest the touchdown began at 20:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of July 19, 2018

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 1912:45 PM CDTEF0Martin, MN0.210
July 192:30 PM CDTEF0Wright, IA3.580
July 192:35 PM CDTEF0Wright, IA4.480
July 192:42 PM CDTEF0Wright, IA1.360
July 192:48 PM CDTEF0Polk, IA0.950$2,000
July 192:50 PM CDTEF2Polk, IA3.7130$35,000
July 192:51 PM CDTEF2Polk, IA3.0100$250,000
July 192:52 PM CDTEF0Story, IA2.140
July 192:56 PM CDTEF0Hamilton, IA2.760
July 193:18 PM CDTEF0Jasper, IA2.460
July 193:22 PM CDTEF0Story, IA2.860
July 193:28 PM CDTEF0Jasper, IA2.680
July 193:35 PM CDTEF0Story, IA2.540
July 193:56 PM CDTEF0Marion, IA1.040
July 194:01 PM CDTEF3Marion, IA9.280013$120 million
July 194:11 PM CDTEF0Marshall, IA0.840
July 194:15 PM CDTEF0Mahaska, IA1.260
July 194:24 PM CDTEF3Marshall, IA8.41,20022$200 million
July 194:50 PM CDTEF0Mahaska, IA1.260
July 196:07 PM CDTEF1Van Buren, IA2.150
July 196:09 PM CDTEF1Van Buren, IA0.275

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.